West Virginia, 2006

Flash Flood in West Virginia, November 16, 2006

November 16, 2006 · NWS RNK · 1 event in 1 county or zone

A strong cold front brought heavy rainfall to southeast West Virginia during the 16th. Up to two inches of rain produced flash flooding in Monroe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front brought heavy rainfall to southeast West Virginia during the 16th. Up to two inches of rain produced flash flooding in Monroe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 16, 6:49 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Nov 16, 6:49 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 AM EST THU NOV 16 2006

.AVIATION /12Z-12Z/...

OCCLUDED FRONT WITHIN A COUPLE OF HOURS OF MOVG THRU BLF...ABOUT 3
HOURS TO LWB AND ROA...THEN BY NOON AT DAN AND LYH. THIS WILL END
THE SHOWERS...WITH A WIND SHIFT TO THE SOUTHWEST. AT THIS POINT
THE LLWS SHOULD END AS THE LOW LEVEL JET SHIFTS NORTHEAST OF THE
AREA. CIGS SHOULD ALSO RISE TO VFR ALL LOCATIONS. BLF MAY STAY
MVFR AFTER FROPA. FINALLY...A COLD FRONT WITH A WIND SHIFT TO THE
WEST MOVES INTO THE MTNS...AND BLF AND LWB WILL SEE CONDITIONS
DETERIORATE. BLF WILL LIKELY GO DOWN TO IFR BY AROUND 06Z. FURTHER
EAST...VFR CONDITIONS ARE EXPECTED AT ROA...LYH AND DAN WITH A
DOWNSLOPE WEST WIND.

&&

.PREV DISCUSSION...
/ISSUED 458 AM EST THU NOV 16 2006

.SHORT TERM /TODAY/...

HAVE CANCELLED THE TORNADO WATCH SINE THE NORTHERN END OF THE
CONVECTIVE LINE OVER OUR EASTERN PIEDMONT HAS WEAKENED
CONSIDERABLE AND RAIN HAS SPREAD INTO AREAS UPSTREAM STABILIZING
IT EVEN MORE OVER CHARLOTTE...APPOMATTOX AND BUCKINGHAM COUNTIES.
WILL ISSUE UPDATED ZONES SOON. I ALSO ADDED IN IN SOME HEAVY RAIN
IN SOUTHEAST UPSLOPE AREAS ALONG THE BLUE RIDGE IN NW NC AND
EXTREME SOUTHWEST VA WITH ONE LAST CONVECTIVE BAND HAVING
DEVELOPED JUST AHEAD OF THE DRY SLOT. FORTUNATELY...DOES NOT LOOK
LIKE THIS BAND WILL LINGER LONG.

&&

PREVIOUS DISCUSSION ISSUED 355 AM

.SHORT TERM /TODAY THROUGH FRIDAY/...

I HAVE CANCELLED THE FLASH FLOOD WATCH AND HIGH WIND WARNING/WIND
ADVISORY. THE HEAVY RAIN HAS MOVED EAST OF THE WATCH AREA WITH
THE LINE OF CONVECTION. MUCH OF THE WATCH AREA SAW BETWEEN 1 AND 2
INCHES OVERNIGHT. MORE SHOWERS ARE FILLING IN ACROSS THE SOUTHERN
APPALACHIANS IN THE DIFLUENT AREA AHEAD OF THE UPPER LOW...BUT
THESE SHOULD NOT HAVE HEAVY RAIN...AND WITH THE DRY SLOT ALREADY
MOVING INTO EXTREME SOUTHWEST NC...WILL NOT LAST TOO LONG THIS
MORNING EITHER. AS FOR THE WIND...WE HAVE NOT HAD THE HIGH WINDS
ALOFT REACHING THE SURFACE AT ANY LOCATIONS THAT WE CAN SEE...AND
THE STRONG WINDS ALOFT WILL BE DIMINISHING AS WE HEAD INTO THE
DAYLIGHT HOURS. WILL STILL BE WINDY IN HIGH ELEVATIONS...BUT NOT
ENOUGH FOR AN ADVISORY OR WARNING. I RAISED THE HIGH TEMPERATURES
TODAY FOR ALL BUT FAR WESTERN ZONES. WE WILL HAVE A WARM
START...AND THE TRUE COLD FRONT WITH COLD AIR BEHIND IT DOES NOT
MOVE THRU THE AREA TILL AFTERNOON IN THE MTNS AND EARLY EVENING IN
THE PIEDMONT. IF WE GET MUCH SUN TODAY...THE HIGHS I HAVE IN THE
PIEDMONT WILL PROBABLY STILL NOT BE WARM ENOUGH. A TORNADO WATCH
REMAINS IN EFFECT FOR OUR EXTREME EASTERN PIEDMONT ZONES...SO I
WILL HAVE TO UPDATE THE FORECAST AGAIN THIS MORNING WHEN THE LINE
OF CONVECTION CLEARS THOSE AREAS.

THE CLOSED UPPER LOW IS FORECAST TO LIFT NE ACROSS THE OHIO VALLEY
TONIGHT...AND WITH AN UPSLOPE WEST FLOW OF COLD ADVECTION AND
FAIRLY DEEP LOW LEVEL MOISTURE...WE SHOULD SEE AT LEAST SCATTERED
SHOWERS IN THE WESTERN SLOPES AREAS OF THE MTNS. MOS GUIDANCE POPS
WERE QUITE LOW...AND WE ALREADY HAD HIGH CHANCES GOING...SO I ONLY
MADE MINOR ADJUSTMENTS. TEMPS ARE COOL ENOUGH FROM TOP DOWN
TONIGHT THAT HIGHER ELEVATIONS WILL LIKELY SEE SOME SNOW...BUT SFC
TEMPS WILL BE MARGINAL FOR ANY ACCUMULATION. OVERNIGHT LOWS LOOKED
GOOD- NO CHANGES WERE MADE THERE.

THE UPPER LOW CONTINUES TO LIFT NE ON FRIDAY...AND THE AREA
REMAINS IN A WESTERLY FLOW WITH COLD ADVECTION INTO THE MTNS. I
KEPT THE CHANCE OF SHOWERS THAT WE HAD GOING ON WESTERN
SLOPES...AND M CLOUDY/COOL CONDITIONS THAT WE HAD IN THE MTNS AS
WELL. MAIN CHANGE TO THE FRIDAY FORECAST WAS TO RAISE THE HIGH
TEMPS IN THE PIEDMONT AND FOOTHILLS WITH DOWNSLOPE FLOW AND SOME SUN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

A MEAN TROUGH POSITION REMAINS OVER THE EASTERN U.S. THROUGH THE
WEEKEND BRINGING DRY AND SEASONALLY COOL WEATHER TO THE FORECAST
AREA. I MADE NO CHANGES TO THE FORECAST BEYOND FRIDAY.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

UPDATE...
AVIATION...JJ
Hazardous weather outlook, Nov 16, 6:44 AM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 AM EST THU NOV 16 2006

NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-
171145-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL-FLOYD-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
644 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE THIS MORNING. THIS
MAY RESULT IN MINOR FLOODING OF LOW LYING OR POOR DRAINAGE AREAS
THROUGH ABOUT MIDDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>045-171145-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-
MONROE-GREENBRIER-
644 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 16, 7:02 AM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 AM EST THU NOV 16 2006

NCZ003>005-020-VAZ011-013-014-016>020-022>024-032>035-043-WVZ044-
161400-
SURRY-STOKES-ROCKINGHAM-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MONROE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YADKINVILLE...
PEARISBURG...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE...UNION
702 AM EST THU NOV 16 2006

...BANDS OF MODERATE TO HEAVY RAIN ACROSS THE REGION...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW PERSISTENT
BANDS OF SHOWERS WITH MODERATE TO HEAVY RAIN STREAMING NORTH ALONG
THE BLUE RIDGE EARLY THIS MORNING. ADDITIONAL RAINFALL AMOUNTS OF
UP TO AN INCH IN THE NEXT HOUR OR TWO CAN BE EXPECTED FROM THE
GREENBRIER VALLEY SOUTH TO NEAR ROANOKE AND MOUNT AIRY THROUGH
8:30 AM. GIVEN THAT MANY LOCATIONS HAVE ALREADY SEEN 2 TO 3 INCHES
OF RAIN...SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
REGIONS MAY OCCUR. THE AXIS OF HEAVY RAIN SHOULD FINALLY SHIFT
EAST OF THE BLUE RIDGE BY MID MORNING.

MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION REGARDING
THE HEAVY RAINFALL THIS MORNING.
Local storm report, Nov 16, 7:40 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND DMG     ROCKY MOUNT             37.00N 79.88W
11/16/2006                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

&&

TW
Local storm report, Nov 16, 7:43 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     10 SW MONETA            37.08N 79.76W
11/16/2006                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES DOWN ON HWY 220S

&&

TW
Special weather statement, Nov 16, 8:22 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 AM EST THU NOV 16 2006

NCZ004>006-VAZ020-022>024-032>035-043>047-058-059-161530-
STOKES-ROCKINGHAM-CASWELL-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DANBURY...EDEN...HOT SPRINGS...SALEM...
FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...
SOUTH BOSTON...KEYSVILLE
822 AM EST THU NOV 16 2006

...HEAVY RAIN MOVING EAST OF THE BLUE RIDGE...

A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY
HEAVY RAIN WILL CONTINUE TO SHIFT SLOWLY EAST OF THE BLUE RIDGE
THROUGH MID AND LATE MORNING. THE HEAVIEST RAIN CAN BE EXPECTED
FROM BATH AND ALLEGHANY COUNTIES SOUTH TO NEAR BEDFORD...ROCKY
MOUNT AND REIDSVILLE THROUGH 10:00 AM. THE HEAVIEST AXIS OF RAIN
SHOULD THEN SHIFT EAST INTO PARTS OF THE PIEDMONT BY LATE MORNING.
ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED IN
THE AREAS OF HEAVIEST RAINFALL.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS HEAVY RAINFALL SITUATION.
Local storm report, Nov 16, 8:44 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     EAST BEND               36.22N 80.51W
11/16/2006                   YADKIN             NC   EMERGENCY MNGR

            SOME TREES DOWN.

&&

TW
Local storm report, Nov 16, 8:52 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     FANCY GAP               36.67N 80.70W
11/16/2006                   CARROLL            VA   LAW ENFORCEMENT

            TREES DOWN

&&

TW

The radar

The Roanoke radar (KFCX), 53 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
November 16, 9:00 AM EST to 11:55 AM EST
Where
Monroe County, Waiteville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.480, -80.430

Potts Creek flooded roads in Waiteville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5331.